Algorithms for solving high dimensional PDEs: from nonlinear Monte Carlo to machine learning

E. Weinan, Jiequn Han, Arnulf Jentzen

Research output: Contribution to journalReview articlepeer-review

10 Scopus citations

Abstract

In recent years, tremendous progress has been made on numerical algorithms for solving partial differential equations (PDEs) in a very high dimension, using ideas from either nonlinear (multilevel) Monte Carlo or deep learning. They are potentially free of the curse of dimensionality for many different applications and have been proven to be so in the case of some nonlinear Monte Carlo methods for nonlinear parabolic PDEs. In this paper, we review these numerical and theoretical advances. In addition to algorithms based on stochastic reformulations of the original problem, such as the multilevel Picard iteration and the deep backward stochastic differential equations method, we also discuss algorithms based on the more traditional Ritz, Galerkin, and least square formulations. We hope to demonstrate to the reader that studying PDEs as well as control and variational problems in very high dimensions might very well be among the most promising new directions in mathematics and scientific computing in the near future.

Original languageEnglish (US)
Pages (from-to)278-310
Number of pages33
JournalNonlinearity
Volume35
Issue number1
DOIs
StatePublished - Jan 2022

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • Physics and Astronomy(all)
  • Applied Mathematics

Fingerprint

Dive into the research topics of 'Algorithms for solving high dimensional PDEs: from nonlinear Monte Carlo to machine learning'. Together they form a unique fingerprint.

Cite this